JOURNAL ARTICLE

[Adverse events associated with long-term use of proton pump inhibitors]

Christina Reimer, Peter Bytzer
Ugeskrift for Laeger 2012 September 24, 174 (39): 2289-93
23006222
Proton pump inhibitors (PPI) remain the leading therapy for acid-related disorders. Long-term PPI use increases the risk of pneumonia and enteric bacterial infections and of nosocomial Clostridium difficile-associated diarrhoea. PPIs do not lead to vitamin B12 or iron deficiencies and do not induce malignancies or increase the risk of major birth defects. Prolonged PPI use may be a weak risk factor for certain fractures and results in hypergastrinaemia and parietal cell hyperplasia leading to rebound acid hypersecretion, which may induce symptoms on withdrawal of therapy.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
23006222
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"